Minnesota, 2004

Hail and Damaging Wind in Minnesota, August 25, 2004

August 25, 2004 · NWS ABR · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 2:37 AM CST, 12 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 2:37 AM CST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT WED AUG 25 2004

.SHORT TERM...TODAY THROUGH FRIDAY NITE
STRONG UPPER JET CONTINUES TO PUSH EAST THROUGH PAC NW THIS MORNING.
LEAD SHORT WAVE CURRENTLY IS MOVING THROUGH NORTHERN WYOMING AS
NOTED ON WATER VAPOR IMAGERY. THIS WAVE WILL MOVE THROUGH THE
FORECAST AREA THIS AFTERNOON AND EARLY EVENING WITH SURFACE
LOW/TROUGH DEEPENING OVER THE CENTRAL DAKOTAS. DEW POINTS ARE
EXPECTED TO BE IN THE 60S EAST OF THE SURFACE TROUGH BY THIS
AFTERNOON AS SOUTHERLY WINDS INCREASE. CAPES WILL MOSTLY LIKELY BE
IN THE 1500 TO 2000 J/KG RANGE WITH IMPRESSIVE SHEAR. 0-3 KM
HELICITIES WILL BE 150 TO 200 AND 0-6 KM SHEAR AT 35 TO 40 KTS.
ORGANIZED CONVECTION IS EXPECTED WITH SUPERCELLS POSSIBLE. THE MAIN
TRIGGERS WILL BE THE UPPER LEVEL SHORT WAVE AND THE SURFACE TROUGH.
A WEAK BOUNDARY IS CURRENTLY DRAPED ACROSS THE NORTH THIS
MORNING...BUT IS EXPECTED TO LIFT TO THE NORTH YET THIS MORNING. IF
THIS FRONT IS SLOW TO LIFT NORTHWARD TODAY...IT MAY PROVE TO BE A
FOCUS MECHANISM ALONG THE NORTHERN FRINGES OF THE CWA. COLD FRONT
EVENTUALLY PUSHES THROUGH TONIGHT AND EARLY THURSDAY WITH HIGHS IN
THE UPPER 70S TO LOW 80S FOR THURSDAY. MAIN UPPER LEVEL TROUGH
PUSHES THROUGH DURING THE DAY ON THURSDAY AND HAVE GONE WITH 20 POPS
AREA-WIDE AS STEEP LAPSE RATES WILL ALLOW FOR CAPES IN THE 500-1000
J/KG RANGE. A SECOND COLD FRONT WILL PUSH THROUGH THURSDAY
NIGHT...WITH 850 MB TEMPS DROPPING TO 6-8C BY 12Z FRIDAY. UPPER
TROUGH WILL REMAIN OVER THE ROCKIES INTO FRIDAY...WHILE COOL HIGH
PRESSURE SETTLES INTO THE NORTHERN PLAINS. STRONG ISENTROPIC LIFTING
WILL OCCUR OVER THE NEB/SD BORDER ON FRIDAY...POSSIBLY AFFECTING
THE SOUTHWESTERN PORTION OF THE CWA. CONTINUED WITH 20 AND 30 POPS
SOUTH. FRIDAY LOOKS TO BE EVEN COOLER WITH HIGHS MAINLY IN THE LOWER
70S.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE EARLY PART OF THE EXTENDED PERIOD WILL SEE AN UPPER TROUGH
EXTENDING FROM HUDSON BAY TO THE FOUR CORNERS REGION BEGINNING TO
PUSH TO THE EAST. THIS TROUGH WILL TRACK ACROSS THE PLAINS SOMETIME
DURING THE WEEKEND...WITH THE DGEX BEING A BIT SLOWER THAN THE GFS.
ONCE THE TROUGH MOVES THROUGH...THE UPPER FLOW BECOMES ZONAL ACROSS
MUCH OF THE WESTERN AND CENTRAL PART OF THE COUNTRY. AT THE
SURFACE...HIGH PRESSURE WILL BE OVER MUCH OF PLAINS ON
SATURDAY...WITH A WEAK TROUGH NOSING DOWN OVER THE DAKOTAS. WEAK LOW
PRESSURE THEN REMAINS OVER THE NORTHERN PLAINS...WITH THE HIGH
GETTING PUSHED A BIT TO THE SOUTH. A FRONTAL BOUNDARY DROPS OVER
NORTH DAKOTA ON MONDAY...THEN BECOMES STATIONARY THERE AS THE STRONG
HIGH TO THE SOUTH HOLDS FIRMLY IN PLACE AND THE UPPER FLOW BECOMES
ZONAL. VERY LITTLE MOISTURE INDICATED ON ANY OF THE MODEL TIME
SECTIONS...SO WILL KEEP THE ENTIRE PERIOD DRY.

TEMPERATURES WILL BE THE COOLEST EARLY IN THE PERIOD WITH THE
SURFACE HIGH HAVING MORE OF AN EFFECT. H85 TEMPS START OFF AROUND
+10. ONCE THE HIGH MOVES SOUTH AND SOUTHERLY FLOW SETS UP SOUTH OF
THE STATIONARY FRONT...H85 TEMPS RISE BACK INTO THE UPPER TEENS TO
LOWER 20S. THEREFORE...SHOULD SEE TEMPS BACK ABOVE NORMAL DURING THE
LATTER HALF OF THE PERIOD.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Aug 25, 4:47 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT WED AUG 25 2004

SDZ003-004-009-015-016-033>036-045-048-051-261020-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
547 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. HOWEVER...ANY
STORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-037-261020-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
547 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AHEAD OF A
DEVELOPING LOW PRESSURE SYSTEM. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS...WITH ISOLATED TORNADOS POSSIBLE AS WELL. MOST OF
THE ACTIVITY IS EXPECTED TO OCCUR DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Aug 25, 1:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             6 ENE SISSETON          45.70N 96.93W
08/25/2004  0.88 INCH        ROBERTS            SD   PUBLIC

&&

TEAM ABR
Local storm report, Aug 25, 2:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 SE MILBANK            45.14N 96.52W
08/25/2004  0.88 INCH        GRANT              SD   PUBLIC

&&

TEAM ABR

The radar

The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Big Stone

When
August 25, 3:00 PM CST
Where
Big Stone County, 7 mi N of Ortonville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.417, -96.450

Hail, Big Stone

When
August 25, 3:30 PM CST
Where
Big Stone County, 6 mi E of Clinton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.467, -96.333

Thunderstorm Wind, Big Stone

When
August 25, 3:30 PM CST
Where
Big Stone County, 6 mi E of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.467, -96.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420498, 5420499, 5420500.